Category: 

What Are the Signs of a Vitamin B6 Overdose?

Kidney stones, which can result from a vitamin B6 overdose.
Bananas are a good source of vitamin B6.
Article Details
  • Written By: Autumn Rivers
  • Edited By: Andrew Jones
  • Last Modified Date: 06 April 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Fluorescent light bulbs use 80% less electricity and last as much as 12 times longer than conventional light bulbs.  more...

April 16 ,  1947 :  The term "Cold War" w  more...

While vitamin B6 has many benefits, it can be harmful when the proper dosage is exceeded. Unfortunately, it is often easy to take more than the recommended amount when taking supplements of this vitamin since most people get plenty of it through their diet alone. Additionally, most signs of vitamin B6 overdose do not show up for at least six months, but the good news is that most symptoms are either reversible or minor, such as headaches and fatigue. This vitamin typically has an effect on the nerves, so it is not surprising that some additional signs of an overdose is numbness in the limbs, along with a loss of coordination. Signs that may show up next include an inability to feel the legs, resulting in difficulty walking without staggering.

Some patients only notice minor symptoms of vitamin B6 overdose, especially at first. For instance, headaches and fatigue are often common among those who have been taking too much vitamin B6 for a short period of time. Some patients also become easily irritated or depressed. One rare yet painful sign of vitamin B6 overdose is the development of kidney stones, which some patients have unfortunately experienced. While the good news is that most of these symptoms are considered minor and are easy to treat, the downside is that most patients may not attribute them to a vitamin B6 overdose, leading to them continuing to exceed the dosage for months or even years.

Ad

Those who keep taking too much of this vitamin are likely to notice tingling and numbness in the limbs, as it affects the nerves. In fact, most patients who take too much vitamin B6 become uncoordinated in general, as they may find it hard to balance when walking. This clumsiness may also be apparent during tasks that require manual dexterity, as the limbs may be difficult to move or even feel.

In fact, many patients who continue their vitamin B6 overdose long-term may find that not only have they lost some of their fine motor skills, but they have also lost the ability to walk. This is often because they may have trouble feeling their legs, resulting in them staggering and stumbling. Fortunately, most patients find that such signs of vitamin B6 overdose are reversible, and the best way to treat them is to stop taking the vitamin, since the body will heal on its own over time. Of course, they first need to get the issue diagnosed, which is why it is important to see a doctor if these symptoms occur.

Ad

Discuss this Article

anon340649
Post 4

I have been experiencing severe symptoms of B6 toxicity, and have a hard time walking. My B6 test came back 31 ng (normal is 2 - 21 ng). The strange thing is I was only getting 40 mg of B6 in my multivitamin, which I stopped last week. Is there a reason why my body would not shed B6 normally? The B6 toxicity information I've found seems to be the result of mega doses of B6. Thanks for any advice!

bluedolphin
Post 3

I don't have all of the symptoms of vitamin B6 overdose, but I'm still suspecting it.

I don't have numbness but I do experience pins and needles in my legs from time to time. I've also been feeling very anxious lately, sometimes it is accompanied by irregular heartbeat, sometimes it is not.

I have been eating a lot of bran lately and also fish. I know both of these are rich in vitamin B6. Could this be an overdose?

burcidi
Post 2

@simrin-- Yes, I think they are the same because I have vitamin B6 toxicity and my symptoms match the symptoms mentioned in this article.

I have been experiencing numbness, tingling, dizziness and fatigue lately. I had been taking a vitamin B6 supplement for the past several months. My doctor found higher than normal levels of it in my blood and has directed me to stop the supplements. I have quit them and I'm feeling a little bit better but my symptoms are not completely gone.

It's more frustrating than anything and I'm very upset that I took the advice of a friend and started on these supplements without asking my doctor.

SteamLouis
Post 1

Are vitamin B6 overdose and vitamin B6 toxicity the same? Do they have the same signs and symptoms?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email